New Mexico, 2011

High Wind in New Mexico, March 7, 2011

March 7, 2011 · NWS ABQ · 1 event in 1 county or zone

High winds from an approaching storm caused a tree to fall onto a home in southeast Albuquerque, near the airport.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

High winds from an approaching storm caused a tree to fall onto a home in southeast Albuquerque, near the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 7, 11:16 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 7, 11:16 AM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1116 AM MST MON MAR 7 2011

.UPDATE...
HAVE UPDATED GRIDS BASED ON LATEST SURFACE ANALYSIS AND SATELLITE
INFORMATION. A SURFACE COLD FRONT SLIPPED INTO THE NE PLAINS OF NM
EARLY THIS MORNING AND IS CURRENTLY SOUTH OF TUCUMCARI. COLD AIR
ADVECTION IN ITS WAKE WILL LIMIT THE HEATING POTENTIAL...THUS HAVE
LOWERED HIGH TEMPERATURES ACCORDINGLY...MAINLY ALONG THE CO AND OK
BORDERS. CIRRUS IS STARTING TO CLEAR OVER ERN AZ/WRN NM...HOWEVER
ENOUGH INSTABILITY IS PRESENT TO IGNITE SURFACE BASED AND ELEVATED
CUMULUS NEAR THE MOGOLLON RIM. THEREFORE...PARTIAL CLEARING COULD
BE RETARDED LATER THIS AFTERNOON. HAVE SKIRTED ONGOING POPS A BIT
SOUTHWARD BASED ON LATEST MODELS. INHERITED WIND ADVISORY APPEARS
ON TRACK AND WILL NOT ADJUST. STRONGEST WINDS WILL OCCUR WHERE ANY
CLEARING DEVELOPS...PARTICULARLY IN THE WC/SW ZONES. UPDATED ZONES
WILL BE SHIPPED SHORTLY. WILL FRESHEN NPW/WSW WITH NO SIGNIFICANT
CHANGES EXPECTED. DPORTER

&&

.PREV DISCUSSION...338 AM MST MON MAR 7 2011...
ATTENTION WAS FOCUSED OVER THE NEXT 24 HOURS AS A PLETHORA OF
WEATHER WILL AFFECT THE LAND OF ENCHANTMENT.

A WEAK WAVE MOVING ACROSS NORTHERN NM THIS MORNING HAS BROUGHT A FEW
LIGHT SNOW SHOWERS TO THE NORTHERN MOUNTAINS...HOWEVER...LITTLE IN
THE WAY OF ACCUMULATIONS ARE EXPECTED WITH THIS SHOWERS.  THESE
SHOWERS MAY TAPER OFF THIS MORNING...BEFORE THE NEXT SYSTEM BRINGS
ANOTHER...PERHAPS HEALTHIER ROUND...OF PRECIPITATION.

NEXT SYSTEM IS MOVING OVER THE COAST OF CALIFORNIA THIS MORNING.  AS
IT APPROACHES AND MOVES ACROSS NM THIS AFTERNOON AND TONIGHT...IT
APPEARS IT WILL COME ACROSS IN TWO WAVES.  THE LEADING SHORTWAVE
WILL MOVE ACROSS THE STATE THIS EVENING...WITH THE LAGGING SHORTWAVE
SLIDING ACROSS TUESDAY MORNING.  AS A WHOLE...THIS SYSTEM HAS BEEN
TRENDING LESS WINDY AND WETTER.  HAVE INCREASED POPS ACROSS THE
NORTH THROUGH TONIGHT AND HAVE ADDED THUNDER TO THE NORTHWEST FOR
THIS AFTERNOON. PRECIPITATION WILL LARGELY BE RAIN TODAY...AS 700
MB TEMPS ACTUALLY INCREASE SOME THROUGH 00Z. HAVING SAID
THAT...THE HIGH PEAKS OF THE NORTHERN MOUNTAINS WILL LIKELY SEE
SOME SNOW ACCUMULATIONS...MAINLY AT SNOTELS. UPSLOPE FLOW BEHIND
THE BACK DOOR COLD FRONT WILL AID IN PRECIPITATION DEVELOPMENT
ACROSS THE SANGRE DE CRISTO MOUNTAINS AND NORTHEAST PLAINS THIS
AFTERNOON. 700 MB TEMPS WILL FALL THIS EVENING AS THE FIRST
SHORTWAVE CROSSES THE NORTH...AND THEN FALL FURTHER AS THE
SECOND...WHICH MAY BE CLOSING OFF AS A LOW...CROSSES TOMORROW
MORNING. THUS...MOST OF THE SNOW ACCUMULATION WILL BE THIS EVENING
AND OVERNIGHT BEFORE TAPERING OFF TUESDAY MORNING. WILL ISSUE A
WINTER WEATHER ADVISORY FOR ZONES 510-512>515 BEGINNING AT 19Z
TODAY. EARLY START IS MAINLY FOR THE HIGH PEAKS. ADVISORY WILL RUN
THROUGH 18Z TOMORROW. THE UPPER LEVEL LOW WILL MOVE EAST INTO
KS/TX/OK BY TUESDAY AFTERNOON. THERE IS A CHANCE OF SOME WRAP-
AROUND PRECIPITATION INTO THE NORTHEAST... WHICH IF IT
OCCURS...WOULD BE IN THE FORM OF SNOW. HOWEVER...THERE IS LARGE
DISAGREEMENT AMONG THE MODELS REGARDING THE PLACEMENT OF THE UPPER
LOW...AND THUS GREATEST QPF...THEREFORE HAVE ELECTED TO LEAVE OUT
ZONE 527 FROM THE ADVISORY ATTM...BUT LATER SHIFTS WILL NEED TO
WATCH MODEL TRENDS. REGARDLESS...1 TO 3 INCHES REMAINS POSSIBLE IN
THIS AREA.

ASIDE FROM THE PRECIPITATION...THE OTHER MAIN CONCERN WILL BE WIND.
WIND ADVISORIES ISSUED BY PREVIOUS SHIFTS ARE IN GOOD SHAPE.
CONSIDERED ADDING THE ABQ METRO AREA AND LOWER RIO GRANDE
VALLEY...BUT LEFT OUT FOR NOW. HOWEVER...WIND SPEEDS MAY BE EVEN
STRONGER TUESDAY MORNING ACROSS PORTIONS OF THE EAST CENTRAL PLAINS
AS THE ASSOCIATED COLD FRONT SWEEPS WEST TO EAST.  WILL ISSUE A HIGH
WIND WATCH FOR ZONES 523-533-539 FOR TUESDAY. 700 MB WINDS DIFFER A
BIT BETWEEN THE NAM AND THE GFS...BUT BOTH SHOWING AT LEAST 50KTS
FROM THE 06Z RUNS.  CONFIDENCE IS ONLY MODERATE WITH REGARDS TO THE
WATCH SINCE MODEL CONSISTENCY IS LACKING...HOWEVER...CONFIDENCE IS
HIGH THAT AT LEAST ADVISORY SPEEDS WILL BE OBSERVED. AREAS OF
BLOWING DUST WILL BE LIKELY.

AFTER TUESDAY...NORTHWEST FLOW WILL SET UP SHOP ON WEDNESDAY...AND
WARMER TEMPERATURES WILL RETURN AS COMPARED TO TUESDAY.  WARMER
TEMPERATURES WILL CONTINUE ON THURSDAY AS WEAK RIDGING WILL BE
OVERHEAD.  NEXT SYSTEM MAY IMPACT THE STATE NEXT WEEKEND WITH
ANOTHER ROUND OF PRECIPITATION ACROSS THE NORTH AND STRONG WINDS
ELSEWHERE. 34

.AVIATION...
VFR CONDITIONS ACROSS MOST OF THE AREA THIS MORNING WILL DETERIORATE
TO MVFR FROM NW TO SE OVER MAINLY THE NORTHERN THIRD OF THE STATE
THRU 00Z. CLOUD DECKS OVER THE NORTHERN MTS PROVIDING MT OBSCURATIONS
THIS MORNING WILL CONTINUE TO LOWER THRU THE DAY AS RAIN/SNOW
DEVELOPS OVER THE HIGHER TERRAIN. FARTHER SOUTH MAINLY ALONG AND
SOUTH OF I-40...WINDS WILL INCREASE AFTER SUNRISE WITH WIDESPREAD
GUSTS GREATER THAN 35 KTS BY 18Z. WINDS WILL PEAK BTWN 21Z-01Z WITH
THE SPEED MAX GENERALLY FROM THE GILA EAST ACROSS THE LOWER RIO
GRANDE VALLEY INTO THE SACRAMENTO MTS AND CHAVES COUNTY. VIRGA
SHOWERS WILL LIKELY AFFECT THE AREA IN THE VCNTY OF I-40 PROVIDING
DRY DOWNBURST WINDS WITH POTENTIAL FOR GUSTS TO NEAR 50KTS BY LATE
AFTERNOON.

STRONG WINDS WILL DIMINISH TONIGHT HOWEVER PICK BACK UP QUICKLY
TUESDAY MORNING ACROSS EAST CENTRAL AND SE NM.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. GUYER

.FIRE WEATHER...
AN INITIAL WAVE EJECTING EAST OUT OF THE PARENT TROUGH DEVELOPING
OVER THE GREAT BASIN WILL FORCE THE FIRST ROUND OF STRONG WINDS...
CRITICALLY LOW HUMIDITIES...AND MOUNTAIN RAIN/SNOW THIS AFTERNOON.
THIS SYSTEM HAS CONTINUED TO TREND STRONGER INTO TONIGHT AND A TAD
FURTHER SOUTH THUS THE AREA OF CRITICAL FIRE WX CONDITIONS HAS CREPT
SOUTH AS WELL. ANY CONDITIONS IN NMZ504 WILL BE MARGINAL AND LIMITED
TO THE FAR SE CORNER BUT WILL LEAVE IN RED FLAG ATTM. THE SFC FRONTAL
BNDRY OVER THE PLAINS HAS ALSO CREPT SLIGHTLY FARTHER WEST AS MENTIONED
WAS POSSIBLE IN PREVIOUS DISCUSSIONS...THUS CRITICAL AREA ALSO IS
LIMITED TO WESTERN PORTIONS OF NMZ108. THE RIO GRANDE VALLEY STILL
LOOKS PRIMED TO SEE CRITICAL CONDITIONS WITH VIRGA SHOWERS LEADING
TO STRONG DOWNBURST GUSTS LATER THIS AFTERNOON.

RH RECOVERIES WILL INCREASE SUBSTANTIALLY TONIGHT ACROSS THE NORTHERN
HALF AS STRONG COLD ADVECTION DEVELOPS. ACCUM SNOWS ARE LIKELY NOW OVER
THE NORTHERN MTS. STRONG WINDS WILL PLAGUE THE EAST AGAIN TMRW AS THE
STORMS DIVES SE AND EXITS INTO THE TX PANHANDLE. HIGH CONFIDENCE TO
UPGRADE WATCH TO RED FLAG FOR EAST AS VERY STRONG WINDS ARE EXPECTED
AND RH VALUES IN THE SINGLE DIGITS. MIN RH VALUES WILL BE MARGINAL
TO THE WEST IN THE RIO GRANDE VALLEY SO WILL LEAVE OUT OF RED FLAG
ATTM HOWEVER CONDITIONS MAY BE MET FOR AN HOUR OR TWO.

THIS STORM EXITS QUICKLY TUESDAY EVENING WITH VERY GOOD RECOVERIES FOR
THE NORTHERN HALF AND EASTERN PLAINS. COOLER AIR WILL BE IN PLACE
WITH NW FLOW MAINTAINING ITS GRIP OVER THE STATE. LOCALIZED CRITICAL
CONDITIONS ARE POSSIBLE AROUND CLINES CORNERS WEDNESDAY. A RIDGE
WILL DEVELOP THURSDAY ALLOWING WINDS TO DECREASE MOST AREAS. ZONAL
FLOW WILL INCREASE AGAIN FRIDAY INTO THE WEEKEND WITH THE POTENTIAL
FOR LOCALIZED CRITICAL CONDITIONS INCREASING OVER THE EASTERN
PLAINS. GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ105>109.

WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
NMZ505>509-521>526-539-540.

WINTER WEATHER ADVISORY UNTIL 11 AM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ510-512>515.

RED FLAG WARNING FROM 10 AM TO 6 PM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ108.

HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR
THE FOLLOWING ZONES...NMZ523-533-539.

&&

46
Hazardous weather outlook, Mar 7, 6:00 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON MAR 7 2011

NMZ501>540-081300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MST MON MAR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS ARE EXPECTED ACROSS PORTIONS OF CENTRAL AND
SOUTHERN NEW MEXICO TODAY. GUSTS NEAR 50 MPH ARE POSSIBLE WHICH
MAY CREATE AREAS OF BLOWING DUST AND REDUCED VISIBILITY. THE
COMBINATION OF THESE STRONG WINDS AND LOW HUMIDITIES WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS FOR AREAS ALONG AND SOUTH OF
INTERSTATE 40.

MODERATE SNOW ACCUMULATIONS ARE ALSO LIKELY ACROSS THE NORTHERN
MOUNTAINS. SNOW WILL BEGIN THIS AFTERNOON AND WILL CONTINUE THROUGH
EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL DEVELOP ACROSS THE EAST CENTRAL PLAINS ON
TUESDAY MORNING. THESE WINDS WILL LIKELY BE STRONGER THAN TODAY
AND WILL HAVE THE POTENTIAL TO RESULT IN PROPERTY DAMAGE...DOWNED
TREES AND POWER LINES. LOW HUMIDITIES COMBINED WITH THESE STRONG
WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
EAST CENTRAL PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND HIGH WIND
REPORTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. REPORT WILDFIRE
STARTS TO YOUR LOCAL LAW ENFORCEMENT.

34

Event by event

1 high wind. Local standard time, as filed.

High Wind, Albuquerque Metro Area

When
March 7, 2:15 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
ASOS

A wind gust of 59 mph was recorded at the Albuquerque Airport, around the time a large tree toppled onto the roof of a home near the airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278396.